MAUDE Adverse Event Report: ARTHREX, INC. UNIVERS REVERS GLENO 36 +4 LAT; SHOULDER PROSTHESIS, REVERSE CONFIGURATION

ARTHREX, INC. UNIVERS REVERS GLENO 36 +4 LAT; SHOULDER PROSTHESIS, REVERSE CONFIGURATION
Model Number UNIVERS REVERS GLENO 36 +4 LAT
Health Effect - Clinical Codes Pain (1994); Loss of Range of Motion (2032); Toxicity (2333)
Date of Event 07/03/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complaint confirmed.The returned ar-9504s-04 met all as-received specifications.Visual evaluation revealed superficial scratches on the underside of the glenosphere that were concentric with the male taper axis.Fretting was noted on the taper, approximately 3.2 mm from the distal end of the male taper.No major surface damage was present on the distal end of the male taper.Superficial scratches to the articulating surface were observed.The most likely cause(s) of the glenosphere migrating include non-compliance to the post op protocol, or post-op trauma to the surgical site.Per device directions for use: loosening of the implant as a result of changed conditions in load transfer, respectively, fatigue wear and breakage of the cement bed and/or tissue reaction to the implant.Loosening is frequently a consequence of one or several of the listed risk conditions, but can also be caused by inadequate anchoring technique.Failure to properly align and completely seat the components together can lead to disassociation.Proper technique must be followed to ensure there is no bony or soft tissue interference between modular components.All screws must be adequately tightened to ensure they are recessed to prevent a mechanical interference between modular components.Thoroughly clean and dry tapers, prior to attachment of modular components to avoid crevice corrosion and improper seating.Glenosphere forceps are required to verify integrity of the morse taper connection between glenosphere and baseplate.
 
Event or Problem Description
It was reported by the sales rep that there was a revision of a right total shoulder case on (b)(6) 2018.The original date of surgery was (b)(6) 2015.The revision was due to limited range of motion and pain.Seven devices were removed from the patient; there was proximal "metalosis" in the shoulder joint and the glenosphere had disassociated from the baseplate.The following arthrex replacement devices were implanted: ar-9504l-04, univers reverse glenosphere, lot 170142415; ar-9502f-42cpc, univers reverse suturecup, lot 170117105; and ar-9503l-06, univers reverse humeral insert, lot 170170513.Additional information obtained 11/8/18: sales rep has confirmed that his original report stating 7 devices were explanted was incorrect.Only the following three devices were explanted: ar-9503s-06 humeral insert (lot 2601221201), ar-9502-36cpc cup (lot 2501407907) and ar-9504s-04 glenosphere (lot 2501346003).All three devices are being returned to arthrex for evaluation.According to the medical records during the revision surgery the surgeon discovered the glenosphere to be completely disassociated from the baseplate.The surgeon also noted a significant amount of wear on the inferior aspect of the humeral poly insert.The glenosphere, humeral insert and humeral cup were removed.The surgeon assessed the baseplate and stem and decided that they were stable and not otherwise disrupted.The surgeon then decided to replace the worn components that were removed with new components and chose to increase the size of the glenosphere cup and insert from a 36 to a 42 for added stability.
 
Event or Problem Description
It was reported by the sales rep that there was a revision of a right total shoulder case on july 3, 2018.The original date of surgery was may 7, 2015.The revision was due to limited range of motion and pain.Seven devices were removed from the patient; there was proximal metalosis in the shoulder joint and the glenosphere had disassociated from the baseplate.The following arthrex replacement devices were implanted: ar-9504l-04, univers reverse glenosphere, lot 170142415; ar-9502f-42cpc, univers reverse suturecup, lot 170117105; and ar-9503l-06, univers reverse humeral insert, lot 170170513.Additional information obtained 11/8/18: sales rep has confirmed that his original report stating 7 devices were explanted was incorrect.Only the following three devices were explanted: ar-9503s-06 humeral insert (lot 2601221201), ar-9502-36cpc cup (lot 2501407907) and ar-9504s-04 glenosphere (lot 2501346003).All three devices are being returned to arthrex for evaluation.According to the medical records during the revision surgery the surgeon discovered the glenosphere to be completely disassociated from the baseplate.The surgeon also noted a significant amount of wear on the inferior aspect of the humeral poly insert.The glenosphere, humeral insert and humeral cup were removed.The surgeon assessed the baseplate and stem and decided that they were stable and not otherwise disrupted.The surgeon then decided to replace the worn components that were removed with new components and chose to increase the size of the glenosphere cup and insert from a 36 to a 42 for added stability.Additional information obtained 1/7/19: upon further review of the medical records provided by the patient, the glenosphere used for this surgery was not compatible with the baseplate.Arthrex¿s surgical technique guide provides a compatibility matrix which identifies the acceptable baseplate and glenosphere coupling and notes that the medium baseplate (ar-9120-02) is not compatible with a size 36 +4 glenosphere (ar-9504s-04).Arthrex¿s directions for use states that proper selection and placement of the implant are important considerations in the successful utilization of this device and premature loosening and complications can occur with an unsuitable selection of the implant size.
 
Additional Manufacturer Narrative
Complaint confirmed.Returned ar-9504s-04 met all as-received specifications.Visual evaluation revealed superficial scratches on underside of glenosphere that were concentric with male taper axis.Fretting noted on the taper, approximately 3.2 mm from the distal end of male taper.No major surface damage present on the distal end of the male taper.Superficial scratches to the articulating surface observed.The glenosphere used for this surgery was not compatible with the baseplate.Arthrex¿s surgical technique guide provides a compatibility matrix which identifies the acceptable baseplate and glenosphere coupling and notes that the medium baseplate (ar-9120-02) is not compatible with a size 36 +4 glenosphere (ar-9504s-04).Arthrex¿s directions for use states that proper selection and placement of the implant are important considerations in the successful utilization of this device.Premature loosening and complications can occur with an unsuitable selection of the implant size.

Brand Name
UNIVERS REVERS GLENO 36 +4 LAT
Common Device Name
SHOULDER PROSTHESIS, REVERSE CONFIGURATION
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key8129841
Report Number1220246-2018-00776
Device Sequence Number1244074
Product Code PHX
UDI-Device Identifier00888867061408
UDI-Public00888867061408
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K142863
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2018
Device Model NumberUNIVERS REVERS GLENO 36 +4 LAT
Device Catalogue NumberAR-9504S-04
Device Lot Number2501346003
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/21/2019
Initial Date Received by Manufacturer 11/07/2018
Supplement Date Received by Manufacturer11/07/2018
Initial Report FDA Received Date12/04/2018
Supplement Report FDA Received Date03/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age78 YR
Patient Weight70